Tornadoes · United States · Texas · 2019
EF0 tornado, Hartley, Texas, May 26, 2019
This EF0 tornado ran 5.2 miles across Hartley County on May 26, 2019, touching down at 8:14 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2019
- Touchdown
- 8:14 PM CDT (01:14 UTC)
- Lifted
- 8:20 PM CDT (01:20 UTC)
- On the ground
- 6 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hartley County
- Touchdown point
- 35.840, -102.243
- Lift-off point
- 35.883, -102.167
- Record number
- 1905261914-01
The damage survey
1 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Late report from NWS employee and storm chaser of 6 minute tornado touchdown 10 miles ESE of Hartley that later crossed U.S. Highway 87
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A very strong line of thunderstorms that developed across eastern New Mexico moved east and through the Texas and Oklahoma Panhandles the evening of May 26th through the early morning hours of the 27th. As the line of storms initially moved into the western TX/OK Panhandles, they appeared to be more of a line of embedded supercells where an environment of better rotating winds and more instability existed. As a result, reports of large hail up to 2, damaging wing gusts and 5 tornadoes were reported in the central and western combined Panhandles. As the line progressed further into the eastern Panhandles during the early morning hours on the 27th, the embedded supercells congealed into one line and produced additional reports of gusty winds and hail in the eastern Panhandles before finally exiting the region.
A tornado along the leading edge of a squall line was captured on video by multiple storm chasers in the area. It was weak and in open country and did not cause any reported damage including to power lines where it crossed Highway 287.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 26, 6:46 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 26, 6:46 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
646 PM CDT Sun May 26 2019
.AVIATION...
Southeast surface winds gusting to around 30 kt for the next few
hours will supply moisture and convergence into advancing line of
strong to severe thunderstorms currently over eastern New Mexico.
Expect that thunderstorms will impact our terminals between 01z
and 04z Monday, with heavy rain and surface gusts of 40 kt or
higher. Northern terminals expected to return to VFR conditions
by 05z, with AMA remaining in IFR ceilings through the night.
All terminals expected to remain under VFR conditions during the
day on Monday. Amendments will issued as needed.
Cockrell
&&
.PREV DISCUSSION... /Issued 458 PM CDT Sun May 26 2019/
SHORT TERM...Tonight...
MESOSCALE UPDATE...issued 1256 PM still valid
.Severe weather and heavy rain possible today...
* Synoptic Overview: A mid-level trough is entering western Arizona
as noted in current satellite water vapor imagery. The closed low
associated with this trough has come onshore of northern
California early this morning. As the low continues to push south
southeast today, the upper level trough continues to move east as
it takes on a negative tilt. A vorticity maximum is associated
with the southern edge of the trough will help provide a forcing
for storms later this evening. Multiple shortwaves will be ejected
ahead of the trough starting early this afternoon and through
tonight. A strong 200 mb jet left exit region will provide large
scale forcing for ascent between 00z to 06z. Strong southwesterly
winds will continue to pump moisture into the Panhandle region
providing sufficient moisture with the lift. Winds will increase
through the evening as the low level jet ramps up, which will also
strengthen any storms through the evening hours.
* Mesoscale Discussion: The dryline is currently setting up across
central Colorado and eastern New Mexico with a 40 degree dewpoint
spread and will slowly progress east through the next few hours.
The entire Panhandles will be in the moist sector this afternoon
as storms begin to initiate along the dryline at the New
Mexico/Texas border. Current satellite shows minimal clearing in
the western Oklahoma Panhandle and far northwestern Texas
Panhandle. This could potentially create a differential heating
boundary where storms are more likely to train. Soundings show a
decent capping inversion, so with the lack of heating this morning
there could be some issues getting storms to fire especially
ahead of the main shortwave. MLCAPE values this afternoon are
between 2500-3000 J/kg with increasing values up to 3000-3500
J/kg through the evening. Mid-level lapse rates are 8-9 C/km this
afternoon, which supports strong buoyancy for very large hail.
Effective bulk shear increases this afternoon with 40-50 knots and
0-1 km SRH values up to 100 m2/s2. By the evening hours the shear
increases to 50-60 knots with 0-1 km SRH values up to 200 m2/s2.
PWAT values suggest most of the Panhandles may see values of 1 to
1.5 inches of rainfall.
* Threats and timing: Storms are looking to initiate around 2 to 4
PM in the western Panhandles. Any storms that fire in the
afternoon hours will start discrete before a strong shortwave
trough pushes through between 6 to 8 PM and storms become linear
in a QLCS fashion. Threats for this afternoon will be very large
hail and a few tornadoes are possible before the low level jet
kicks in during the evening and storms become more of a damaging
winds and tornado threat. All hazards are possible today,
especially flash flooding in areas where storms have continued to
pass over in the last week.
* Summary: Storms may struggle to break the cap under current
conditions, but once storms start to initiate they will likely
become severe with all threats in play. Very large hail and a few
tornadoes are the main threats this afternoon, but as the evening
continues the threat for damaging winds and tornadoes increases.
Heavy rainfall will create flash flooding across portions of the
Panhandles and lightning will be a big threat for any outdoor
activities.
Rutt
LONG TERM...Monday through Sunday...
Models in poor agreement regarding movement of dryline on Monday,
but expect that it will move about halfway through the Texas and
Oklahoma Panhandles during the day. Expect that atmosphere will
remain capped in eastern sections with no thunderstorms expected.
Shear is expected to be much lower than in recent days. Slight
chance of evening thunderstorms kept in east and south-central
sections Monday evening however, as a shortwave trof moves
through.
Tuesday expected to be dry as dryline moves well east of the
area. Could see a few thunderstorms in the southeast on
Wednesday as some moisture makes a modest return, and in the
northwest Wednesday night following a weak frontal passage.
Poor agreement between models Thursday and beyond. General
pattern should be moderate southwest flow aloft, with better
moisture in place by Friday night. Slight chance for
thunderstorms will be in forecast Thursday night and Friday, with
better chances Friday night through the weekend, with eastern
sections likely to be most favored.
Cockrell
HYDROLOGY...
Abundant deep moisture and instability will allow for
thunderstorms to be efficient rain producers. Eastern half of the
forecast area has received 2 to 5 inches of rain over the past 4
days. Some creeks and rivers are at bankfull. Flood Watch will
remain in effect for all but western-most column of Panhandle
Counties. 03
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 61 87 55 79 50 / 70 5 5 0 5
Beaver OK 60 88 58 81 50 / 70 5 10 5 0
Boise City OK 52 83 47 75 44 / 60 0 5 5 5
Borger TX 60 88 58 81 52 / 70 5 5 0 0
Boys Ranch TX 58 88 53 80 49 / 70 5 5 0 0
Canyon TX 60 88 54 80 50 / 60 5 5 0 5
Clarendon TX 64 87 60 82 53 / 70 10 20 5 5
Dalhart TX 52 85 50 78 46 / 60 0 5 0 5
Guymon OK 55 87 53 79 48 / 60 5 5 0 0
Hereford TX 61 88 53 79 50 / 60 5 5 0 5
Lipscomb TX 60 86 61 81 52 / 70 10 20 5 5
Pampa TX 59 86 56 78 50 / 70 10 10 5 5
Shamrock TX 66 85 63 83 55 / 70 10 20 10 10
Wellington TX 67 87 65 86 56 / 60 10 20 10 10
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch until 1 AM CDT Monday for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Flood Watch until 1 AM CDT Monday for the following zones:
Beaver...Texas.
&&
03/03Hazardous weather outlook, May 26, 4:02 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 402 PM CDT Sun May 26 2019 OKZ001>003-TXZ001>020-317-271100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 402 PM CDT Sun May 26 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Strong to severe thunderstorms are expected across the Texas and Oklahoma Panhandles. Large hail, damaging winds and tornadoes are possible through this evening. Heavy rains will likely accompany the stronger storms, possibly leading to localized flooding or flash flooding. As area streams, creeks and rivers are showing signs of approaching bankfull, heavy rainfall could cause areal flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible on Monday night, with some storms possibly becoming severe. Thunderstorms will be possible Wednesday and Wednesday night across parts of the Panhandles. Chances for thunderstorms increase to include all of the Panhandles Thursday night through Friday night, and for the southeast half of the Combined Panhandles on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Cockrell
In the hours before
Special weather statement, May 26, 2:23 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT Sun May 26 2019
TXZ012-016-017-262000-
Potter TX-Randall TX-Deaf Smith TX-
223 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EAST
CENTRAL DEAF SMITH AND POTTER COUNTIES UNTIL 300 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bushland, or 11 miles northwest of Canyon, moving
northeast at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Amarillo, Bushland and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3505 10226 3518 10218 3519 10217 3521 10217
3553 10199 3537 10162 3534 10162 3495 10204
TIME...MOT...LOC 1923Z 211DEG 50KT 3510 10207
RuttSpecial weather statement, May 26, 3:00 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
300 PM CDT Sun May 26 2019
TXZ007-008-012-262030-
Hutchinson TX-Potter TX-Moore TX-
300 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 330 PM
CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Meredith, or 18 miles west of Borger, moving northeast at 35
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Fritch, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
LAT...LON 3564 10184 3592 10170 3578 10142 3562 10160
3562 10162 3560 10162 3555 10168
TIME...MOT...LOC 2000Z 210DEG 29KT 3564 10173
RuttSpecial weather statement, May 26, 4:47 PM CDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Amarillo TX 447 PM CDT Sun May 26 2019 OKZ002-003-TXZ004-005-262215- Texas OK-Beaver OK-Ochiltree TX-Lipscomb TX- 447 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...EASTERN TEXAS...NORTHERN LIPSCOMB AND NORTHERN OCHILTREE COUNTIES UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Hayne to 5 miles southwest of Booker. Movement was northeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Perryton, Beaver, Booker, Tyrone, Forgan, Follett, Darrouzett, Gate, Knowles, Elmwood, Adams, Farnsworth, Boyd, Floris, Bryans Corner, Baker, Mocane, Turpin, Slapout and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3640 10000 3630 10104 3700 10116 3700 10000 TIME...MOT...LOC 2147Z 240DEG 38KT 3706 10083 3639 10058 LFM
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.2 hours before the tornado, 84 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 2465 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 5.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.8 hours after it, 84 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76627 J/kg
- Surface CAPE
- 221 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Dumas (DUX), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the touchdown began at 01:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 7:21 PM CDT | EF1 | Franklin, NE | 1.9 | 500 | $125,000 | ||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 7:57 PM MDT | EF0 | Roosevelt, NM | 2.1 | 50 | |||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:22 PM CDT | EF0 | Washington, KS | 0.1 | 50 | |||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:26 PM CDT | EF0 | Castro, TX | 12.8 | 100 | $100,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 11:28 PM CDT | EF1 | Hodgeman, KS | 1.3 | 25 | $60,000 | ||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.